Well-known as the active ingredient of acetaminophen Tylenol — Over-the-counter painkiller. It can be used to help respond to mild to moderate headaches, muscle aches, back pain, sore throats, fever and other cold symptoms, dysmenorrhea, toothaches and seizures. National Institutes of Health (NIH)..It may also be used to relieve pain Osteoarthritis..
Acetaminophen is the name of the drug used in the United States and Japan. However, in most other countries, the drug is known as paracetamol. It is sold under dozens of brand names such as Tylenol, Panador and Mapap. It is also an ingredient in over 100 medicines including Alka-Seltzer Plus Cold & Sinusitis, NyQuil Cold / Influenza Relief, Percoset and Exedrin.
Is acetaminophen an NSAID?
Acetaminophen belongs to two classes of drugs: analgesics (analgesics) and antipyretics (antipyretics).According to it, it works by blocking the production of pain-inducing molecules in the brain. Tufts University.. It also instructs the brain to cool down during fever.
Acetaminophen is not a non-steroidal anti-inflammatory drug (NSAID). Ibuprofen And aspirin. NSAIDs can also treat pain and fever and reduce inflammation. In contrast, acetaminophen does not reduce inflammation. Harvard Medical School.. However, NSAIDs can irritate the lining of the stomach and intestines, but acetaminophen does not.
Dosage of acetaminophen
According to NIH, acetaminophen is available as tablets, chewable tablets, capsules, liquids, drops (no longer manufactured in the US), sustained release tablets, orally disintegrating tablets, and rectal suppositories. Oral preparations can be taken with or without food. It is important not to crush or chew the sustained release tablets, as they are released all at once and may increase the risk of side effects.
NIH recommends that you do not exceed 4,000 milligrams of acetaminophen (8 extra strength Tylenol pills) per day.If you are taking acetaminophen heat, Do not take for more than 3 days unless directed by your doctor. To relieve pain, adults should not take acetaminophen for more than 10 days unless directed by a doctor. Also, children should not take it for more than 5 days.
Children should not take acetaminophen products made for adults. Rather, they should only take the child’s acetaminophen product, and the child’s dose can be determined based on his or her weight or age.
Acetaminophen may be included in other medications for coughing and colds. According to NIH, taking multiple medications containing the same active ingredient can cause overdose, so it is important to check the label carefully when using more than one product at the same time.
A combination of codeine and acetaminophen may be prescribed to treat mild to moderate severe pain. NIH (National Institutes of Health).. Codeine is a narcotic analgesic and can form habits, so it is important not to exceed the prescribed dose. According to NIH, this combination of drugs can cause serious side effects, including life-threatening breathing problems, and you should consult your doctor immediately if you have any experience.
Side effects of acetaminophen
According to NIH, the following are serious side effects of acetaminophen: If you have experience, contact your doctor immediately and stop taking the drug.
- Redness, peeling, or blisters on the skin
- Swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower limbs
- Dyspnea or dysphagia
August 2013, FDA Issue a safety announcement About three rare but potentially fatal skin disorders associated with acetaminophen. Disorders are Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis. Patients who develop skin reactions such as rashes or blisters while taking acetaminophen should immediately stop taking the drug and see an urgent doctor.
Overdose of acetaminofe
by NIH (National Institutes of Health), “Overdose of acetaminophen is one of the most common addictions in the world.” Small doses are usually very safe, but large doses can be dangerous or fatal.
NIH lists the following as symptoms of acetaminophen overdose:
- Decreased appetite
- Extreme fatigue
- Abnormal bleeding or bruising
- Pain in the upper right part of the stomach
- Yellowing of the skin and eyes (jaundice)
- Flu-like symptoms
For these symptoms, the patient should see a doctor immediately. Treatment may include N-acetylcysteine, an antidote that can treat overdose of acetaminophen, but it is most effective when given within 8-10 hours of overdose. Utah Poison Control Center.. Other emergency room treatments include laxatives, respiratory support, Activated carbon.. According to NIH, if a large overdose is not treated, it can lead to liver damage or death within just a few days.
Can acetaminophen cause liver damage?
In January 2011, the FDA requested healthcare professionals to stop prescribing concomitant medications containing more than 325 milligrams of acetaminophen per dose to reduce the risk of liver damage. American Society of Anesthesia.. By 2014, agency Announcement All manufacturers of prescription drugs containing acetaminophen have ceased production of products containing more than 325 mg of acetaminophen. The risk of liver damage from overdose of acetaminophen has long been known, but this latest behavior has increased the number of people who overdose by unknowingly taking large doses of drugs containing acetaminophen. The purpose is to reduce.
When the liver breaks down acetaminophen, it produces a toxic metabolite called NAPQI. However, when people take the recommended dose of acetaminophen, only a small amount of NAPQI is produced and the liver can get rid of this metabolite. However, when people overdose, this clearance pathway is overwhelmed and NAPQI damages the liver, Utah Poison Control Center..
Patients should always tell their doctor if they have a history of liver problems or if they drink more than one alcoholic beverage per day.
In fact, according to Harvard Medical School, drinking alcohol can cause the liver to convert acetaminophen in the body into toxic by-products. To prevent this, men taking acetaminophen should not drink more than two alcoholic beverages a day, and women should not drink more than two alcoholic beverages a day.
Is acetaminophen safe during pregnancy?
Most doctors say it is generally safe to take acetaminophen during pregnancy because of fever and pain Kaiser Permanente.. In fact, many doctors consider acetaminophen during pregnancy to be a safer alternative to NSAIDS, such as ibuprofen. Live science previously reported.. It is also one of the most commonly used medications during pregnancy. Up to 70% of women in the United States report using acetaminophen at some point during pregnancy. FDA..
However, some studies have linked acetaminophen use during pregnancy to behavioral problems in children and other conditions in later years.
For example, according to a 2014 study in the journal JAMA Pediatrics, women who took acetaminophen during pregnancy were children with attention deficit / hyperactivity disorder (ADHD), especially if women took acetaminophen frequency. The risk of giving birth has increased. Live science previously reported.. This Danish study included 65,000 women who gave birth between 1996 and 2002.
In 2015, the FDA Announcement Reviewing the latest researchers on acetaminophen during pregnancy and determining that there is too little evidence to make recommendations. Therefore, the agency encouraged pregnant people to discuss the drug with their doctor before using it.
This article is for informational purposes only and is not intended to provide medical advice. This article was updated by Rachael Rettner on June 21, 2021.
Acetaminophen: Dosage, side effects & overdose Source link Acetaminophen: Dosage, side effects & overdose